Opioids and tricyclic antidepressants – risk of severe interaction
11 Dec 2019
A recent coroner’s report has highlighted the increased risk of over-sedation when opioids are taken in combination with tricyclic antidepressants
The death of a patient administered amitriptyline in combination with oxycodone has highlighted the increased risk of over-sedation and severe respiratory depression that patients using opioid medicines and tricyclic antidepressants together may experience.
When tricyclic antidepressants are prescribed in combination with opioid medicines, pharmacists should take the following steps:
- Counsel patients on the risk of central nervous system depression; this may be experienced as sedation, lethargy and severe shortness of breath
- Be aware that the respiratory depressant effects are of greater clinical importance in patients who have pre-existing respiratory impairment
- Remain vigilant and have robust procedures in place to help identify patients to whom this type of interaction may apply, with respect to both prescription and over the counter medicines
- Where appropriate highlight potential issues to the prescriber to ensure that any necessary interventions are made
- Document details of all discussions/interventions on the PMR
For further information on this or any other query, please contact the NPA Pharmacy Services team on 01727 891 800 or email firstname.lastname@example.org.
Produced by the NPA Pharmacy Services team December 2019.